This paper is only available as a PDF. To read, Please Download here.
Chorea is a rare side effect of anticonvulsants. We describe three patients who developed chorea secondary to anticonvulsant combination use. A mechanism to explain this finding is proposed.
After identification of an index case with anticonvulsant-induced chorea, we reviewed the electronic data base records for all patients with seizures followed in the epilepsy clinics at our university-based hospital for cases of dyskinesia associated with anticonvulsants. Two additional patients , one adult and one pediatric patient were identified.
Three patients developed chorea while receiving combination anticonvulsants. Two patients had transient chorea that resolved with withdrawal of one of the drugs. All three patients were using phenytoin and lamotrigine in combination when the chorea started, chorea improved with tapering one of the medications.
Polytherapy with certain anticonvulsants may predispose patients to drug-induced chorea. A particular increased risk was seen with combinations that have phenytoin and lamotrigine. This could be due to an additive or a synergistic effect on central dopaminergic pathways.
- Phenytoin and dyskinesia: a report of two cases and review of the literature.Movement Disorder. 1993; 8: 19-27
- Carbamazepine-induced dyskinesia and ophthalmoplegia.Cleveland Clinic Journal of Medicine. 1990; 57: 367-372
- Movement disorders associated with the use of gabapentin.Epilepsia. 1996; 37: 988-990
- Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients.Archives of Neurology. 1997; 54: 910-912
- Choreoathetotic movements: a possible side effect of gabapentin.Neurology. 1996; 64: 851-852
- Involuntary movement disorders associated with felbamate.Neurology. 1995; 45: 185-187
- Choreiform movements associated with the use of valproate.Archives of Neurology. 1994; 51: 702-704
- Anticonvulsant drug intolerance.Neurology. 1962; 12: 299
- Phenytoin-induced hyperkinesia.Epilepsia. 1977; 18: 409-415
- Phenytoin-induced choreoathetosis.Journal of Pediatrics. 1976; 89: 153-165
- Phenytoin-induced focal chorea.Movement Disorder. 1976; 11: 111-113
- Transient chorea induced by Phenytoin.Journal of Pediatrics. 1987; 110: 639-641
- Phenytoin-related chorea in children with deep hemispheric vascular malformations.Journal of Child Neurology. 1996; 11: 490-491
- Movement disorder associated with lamotrigine treatment in children and adolescents (abstract).Epilepsia. 1996; 37: 112
- Lamotrigine-induced tourettism.Neurology. 1999; 52: 1191-1194
- Pharmacological studies on lamotrigine, a novel potential antiepileptic drug: II. Neurochemical studies on the mechanism of action.Epilepsia. 1986; 27: 490-497
- Excitatory amino acid transmitters in epilepsy.Epilepsia. 1991; 32: S1-S3
- Lamotrigine trail in idiopathic Parkinsonism: a double-blind, placebo-controlled, crossover study.Neurology. 1997; 48: 1282-1285
- Stimulation of basal and L-DOPA-induced motor activity by glutamate antagonists in animal models of Parkinson's disease.Neuroscience and Biobehavioural Review. 1997; 21: 437-446
- Lamotrigine drug interactions in a TDM material.Therapeutic Drug Monitoring. 1999; 21: 171-174
☆Parts of this paper have been presented in a poster form in the American Neurological Association (ANA) meeting in Seattle, October 1999.
© 2001 BEA Trading, Ltd. Published by Elsevier Inc.
User licenseElsevier user license |
How you can reuse
Elsevier's open access license policy
Elsevier user license
For non-commercial purposes:
- Read, print & download
- Text & data mine
- Translate the article
- Reuse portions or extracts from the article in other works
- Redistribute or republish the final article
- Sell or re-use for commercial purposes
Elsevier's open access license policy